Myth or fact – can you fall pregnant while taking hormonal contraceptives? The short answer is yes you can. Unfortunately, no method of contraceptive is 100% reliable. However, the pill, if taken properly, is about 98% reliable when it comes to preventing pregnancies.

There are several external factors that can affect the efficacy of the pill. However, the key to making it as effective as possible is ensuring that you take it at the same time every day.

IMPORTANT: If you aren’t sure you can stick to a good routine with the pill, it’s best to look at other forms of hormonal contraceptive.

The main reasons why women fall pregnant while on the pill

There are several factors that can cause your contraceptive pill to not be as effective as it should be. The top reasons include:

  • Changing which pill you take
  • Forgetting to take your pill
  • Use of antibiotics
  • Diarrhea or vomiting within four hours of taking the pill
  • Inappropriate pill or dosage for your body

A closer look at these factors

Changing your pill

Using a new contraceptive can cause a break in the efficacy of the pill. Your body may need time to adapt to the differences in the synthetic hormones before you are properly protected again. This is especially true if you switch from an estrogen-based pill to something that is progesterone-based, or vice versa. Even if you stick to taking your new pills at exactly the same time of day as your previous prescription, you may still have a brief window where you are fertile.

Forgetting to take the pill

This is a very common reason why women fall pregnant when on the pill. The only way for this contraceptive to be as reliable as possible is for you to take it at the same time every day. If you forget to take it completely, or take it late one day, you could easily open up a fertile window and fall pregnant. Once you go over 36 hours without taking your pill, you are at risk of falling pregnant because the hormones in your body are not being kept at the right levels.

Using antibiotics while on the pill

Antibiotics are well known for having a big impact on the efficacy of the pill. They impact on the active ingredients in the hormone-based pills and lead to changes in the hormonal levels in your body.

Diarrhea or vomiting

If you have an upset stomach or digestive system, you could easily end up expelling the pill before your body has had a chance to absorb it properly. It’s important to be aware of this and take extra precautions for a few days after being sick.

Incorrect pill or dosage

Each body is different and it’s important to find the correct dosage in order to keep the hormone levels right for you. Additionally, you may need to take a progesterone based pill rather than an estrogen-based one, or vice versa. Each person is different and your doctor will help you to find the right option for you.
If you are ever in doubt as to whether or not your pill is working correctly, speak to your doctor. You should also consider taking extra precautions, like condoms, if you have been ill or not taken your pill regularly.

Readers’ questions:

What are my chances of falling pregnant even if I take the pill correctly?

As mentioned above, no contraceptive is 100% reliable. Even if you are truly diligent about taking your pill at the right time each day, there is still a small chance that you can fall pregnant. The hormone-based pill is considered to be 98% effective if taken correctly. The moment other factors come into play, you are increasing your risk of getting pregnant.

What is the risk of getting pregnant if I take my contraceptive pills at different times?

It is recommended that you take the contraceptive pill daily at the same time to ensure its efficacy. However, if you take your pill within 12 hours of when it should be taken, your chances of falling pregnant are still very low.

What are the risks for a baby if I become pregnant while on the pill?

There are no risks for the baby. However, recent studies have shown that the intake of hormones can impact the formation of the baby’s sexual organs. The good news is, the impact will stop the moment you stop taking the contraceptive pills.